Overdose Of Medicine And Vitamins Is A Great Concern
Question: I have a very disturbing experience today that I want to share with you. When I was shopping, I ran into a mother of a four-year-old son. She told me that her son ate a whole bottle of children’s vitamin this morning. She thought it was funny, but I was horrified. I told her that her son can be in great danger, and I helped her to call the Poison Control Centre. As expected, the professional who answered the phone was concerned and wanted to know whether the pills contained any iron, as well as the amount of Vitamins A and D. Fortunately the pills were not too harmful for this boy. Please tell your readers about the danger of drug overdose, even with vitamin pills.
Thank you for writing to me and, above all, thank you for alerting this mother about the potential danger of overdosing on vitamin pills. Most people regard vitamin pills as completely safe, which is true if they are taken as directed. However, they can be dangerous in an overdose situation.
Let me begin by making a few general remarks about medication overdose as a whole. This is a serious problem in our society. I can say that almost every home has some medicine lying around in medicine cabinets or drawers somewhere around the house. Very often we forget where we have left them.
Overdose of medicine can be classified into two groups, intentional and accidental. Intentional overdose happens when someone takes too much medicine on purpose. Most of them wanted to commit suicide by taking an overdose. However, some people falsely believe that since a medicine is helpful in small doses, it may be better in larger doses. This is especially true of vitamins and other supplements. The side effects of overdose can happen very slowly and make it difficult to sort out unless this information is given to the health professionals.
Accidental overdose happen when a person takes a large amount of medicine unintentionally, or by accident takes a poison without recognizing it. The most common victims of accidental overdose are young children who simply don’t recognize the substance as medicine or poison. In truth, these are not accidents. These children found the medicine or poison lying around and didn’t recognize the danger.
Sometimes the medicine is left at a bedside table unattended or lost in a drawer and found by the child. Sometimes the medicine is in a container without a child-proof cap, or the cap is not secured. Other times, the medicine (usually vitamin pill) is too attractive and the child thinks it is candy.
Every year, hundreds of thousands of children are harmed by medicine or poison in Canada and United States. Like the four-year-old boy that you described, the family may not be aware that it can be dangerous for the child.
There are at least four things in vitamin pills that we are concerned about: iron, fluoride, vitamins A and D. Large doses of iron can cause severe irritation of the stomach and small intestines, causing bleeding and sometimes scarring of the mucous membrane inside. Excessive absorption of iron into the body can also lead to liver damage and dropping of blood pressure.
Fluoride can be present in some vitamin pills. As we all know, fluoride is important to protect children’s teeth from cavities. In many communities around Canada, fluoride is added to the drinking water. Fluoride is also present in almost all tooth paste. Overdose of fluoride can happen if a child swallows tooth paste or takes an overdose of vitamin pills that contain fluoride. The excessive fluoride can cause nausea, vomiting, and over-production of saliva. It can also damage the enamel, which is the outer and hardest layer of the teeth.
Vitamin A is very important for the eyes, the teeth, the bones, as well as the skin. Once Vitamin A is absorbed into the body, it is not excreted too easily. Therefore, an overdose of Vitamin A can be a serious problem. It can affect the function of the liver, the spleen, as well as the bones. It can also cause increase in pressure in the brain, giving rise to symptoms similar to someone who has a brain tumour.
Most of us know that Vitamin D, together with calcium, is important to build strong and healthy bones. However, too much Vitamin D can cause nausea, diarrhea, weight loss, as well as abnormal deposition of calcium in many organs. These abnormal calcium deposits can harm the function of these organs, especially in the kidneys and the heart.
Fortunately, most children’s vitamin pills do not contain large quantities of the four chemicals that I mentioned here. However, the fact that the mother didn’t even recognize the potential danger of the child’s action is a concern. The important lesson here is that parents need to be careful about all kinds of medicine (including vitamins), as well as household and garden chemicals.
This is the reason why we advise parents to ‘child proof’ their home. There is additional information available at the following websites: www.smartrisk.ca and www.caringforkids.cps.ca.